Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2014, 6:05 PM CDT for Webster County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2014, 6:05 PM CDT (23:05 UTC)
- Expired
- Apr 24, 2014, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Webster County, MO
The radar
The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 6:38 PM CDT | HAIL 0.88 | 2 N Seymour, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS53 KSGF 242305
SVRSGF
MOC225-242345-
/O.NEW.KSGF.SV.W.0076.140424T2305Z-140424T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT THU APR 24 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 645 PM CDT
* AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORDLAND...
AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DIGGINS...DUNCAN...FORDLAND AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3721 9301 3732 9269 3726 9268 3709 9269
3709 9302
TIME...MOT...LOC 2305Z 256DEG 35KT 3714 9293
HAIL...0.88IN
WIND...60MPH
$$
FOSTER2 follow-up statements
820
WWUS53 KSGF 242320
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT THU APR 24 2014
MOC225-242345-
/O.CON.KSGF.SV.W.0076.000000T0000Z-140424T2345Z/
WEBSTER MO-
620 PM CDT THU APR 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WEBSTER COUNTY UNTIL 645 PM CDT...
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIGGINS...AND
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DIGGINS...DUNCAN...FORDLAND AND SEYMOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3709 9300 3716 9296 3723 9296 3732 9269
3730 9269 3726 9269 3726 9268 3709 9269
TIME...MOT...LOC 2320Z 260DEG 29KT 3716 9282
HAIL...0.88IN
WIND...60MPH
$$
FOSTER306
WWUS53 KSGF 242351
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 PM CDT THU APR 24 2014
MOC225-250001-
/O.EXP.KSGF.SV.W.0076.000000T0000Z-140424T2345Z/
WEBSTER MO-
651 PM CDT THU APR 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3709 9300 3716 9296 3723 9296 3732 9269
3730 9269 3726 9269 3726 9268 3709 9269
TIME...MOT...LOC 2320Z 260DEG 29KT 3716 9282
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:33 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 24, 3:33 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 PM CDT Thu Apr 24 2014 .SHORT TERM...(Through early This Evening) Issued at 250 PM CDT THU APR 24 2014 Previous mesoscale discussion... Severe Thunderstorm Watch issued for the region this afternoon, in effect through 10 PM tonight. Quick moving broken lines of thunderstorms will continue to move across the area through early evening, as a cold front and strong upper level shortwave traverse the region. 18Z special RAOB was somewhat lackluster with mid level lapse rates, which likely explains why convection has struggled a bit to really organize. Nonetheless, given modest instability and good deep level shear, do think that there is a reasonable potential for a few marginally severe storms this afternoon across the Watch area, with large hail to the size of quarters to perhaps half dollars the primary threat. The 18Z sounding did show a fair amount of dry air in the low levels (albeit less than at 12Z), suggesting at least some potential for strong wind gusts. Weak low level shear is resulting in an extremely low tornado threat. Current indications are that these lines of storms should clear the region from west to east from late afternoon through early evening, and will likely be able to end the Watch early from the west a few counties at a time once this takes place. .LONG TERM...(Friday through Thursday) Issued at 333 PM CDT THU APR 24 2014 Friday may end up being the lone quiet day of the remainder of the forecast. A shortwave ridge will build into the region and allow for sunny skies and temperatures warming into the 70s. The first in what will likely be several chances for rainfall will affect western and northern portions of the outlook area (generally I-49 west and north of highway 60) late Friday night and Saturday morning. A strong low level jet will develop over the Plains and as it veers, thunderstorms will develop on the edge of an incoming elevated mixed layer. Enough instability will be present to support a marginal hail risk, generally along and northwest of a line from Pittsburg, KS to the Lake of the Ozarks region. This activity should shift north of the area Saturday afternoon as the elevated mixed layer spreads over the area and caps us off. This should allow us to warm up nicely with highs in the 80s in most locations. The most interesting portion of the forecast remains the Sunday into Monday time frame. The 12z suite of model output continues to indicate a strong mid level wave becoming negatively tilted as it moves out of the central/southern Rockies Saturday, then quickly transitioning into a closed low over the high Plains on Sunday. There remains some minor placement differences between models, but the overall pattern is well agreed upon. On Sunday, the big question for our neck of the woods is whether or not the dry line will shift this far to the east. A consensus of the models would suggest the dry line should end up closer to the I-35 corridor to our west. With increasingly unidirectional shear (due the quick transition to a strong, closed low), we will likely have to wait to inherit a convective complex that evolves from whatever develops/congeals to our west Sunday afternoon and evening. All modes of severe weather are still supported, but with more emphasis on wind/hail at this time. Again, this will be something to watch with subsequent forecasts. Heading into Monday, the questions become more complex. How quickly does the upper low shift to the east? What is the exact location of the upper low? At this point there are two plausible solutions. The first, supported by the ECMWF is to have a second window of opportunity for strong/severe storms Monday as another speed max rounds the base of the upper low and spreads into the warm sector. Our area would be on the northern fringe of the severe risk, with the better potential to our south. Another equally plausible solution, supported by the GEFS/GEM, is for the upper low to expand east and our area get dry slotted. Something to watch, but certainly a low confidence forecast at this juncture. The remainder of the week will see the risk for severe exit but an abnormally cool and unsettled stretch of weather spread over the Midwest. Highs some 10-20 degrees below average and lows around 10 degrees below average are expected. Periodic chances for showers are possible each afternoon from Tuesday through Thursday. Again, much depends on how this upper low behaves. So far, model consensus agrees on a very slow movement of this low, but trust in a precise location of this low on any given day is on the low side. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1157 AM CDT THU APR 24 2014 Breezy south winds will continue early this afternoon ahead of a cold front. That front, and an associated line of thunderstorms, will sweep across the region this afternoon, likely affecting all three terminal sites. Clearing skies and west to northwest winds are expected behind the front tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Gagan AVIATION...Boxell
Hazardous weather outlook, Apr 24, 4:17 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 417 PM CDT THU APR 24 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 417 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... BROKEN LINES OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE MISSOURI OZARKS LATE THIS AFTERNOON INTO EARLY THIS EVENING. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS LINE. LARGE HAIL TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP WEST OF HIGHWAY 65 ON FRIDAY...AND ACROSS THE EASTERN OZARKS ON SATURDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY MORNING AS A WARM FRONT LIFTS THROUGH THE REGION. SMALL HAIL WILL BE POSSIBLE WITH THIS ACTIVITY. ORGANIZED THUNDERSTORM CHANCES WILL THEN ARRIVE FOR SUNDAY AND MONDAY. THE EXACT EVOLUTION OF THIS SYSTEM REMAINS UNCERTAIN... HOWEVER A COUPLE OF ROUNDS OF STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE. THE FIRST WILL BE ACROSS EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS SUNDAY AND SUNDAY NIGHT. THE SECOND WILL BE ACROSS EASTERN PORTIONS OF THE MISSOURI OZARKS MONDAY. ALL MODES OF SEVERE WEATHER ARE PLAUSIBLE...WITH THE PRIMARY RISKS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AREA INTERESTS ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS FOR THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Apr 24, 5:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 N REPUBLIC 37.15N 93.48W
04/24/2014 E0.88 INCH GREENE MO TRAINED SPOTTER
&&
WISELocal storm report, Apr 24, 5:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 3 NE BATTLEFIELD 37.15N 93.33W
04/24/2014 E0.75 INCH GREENE MO TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF BATTLEFIELD AND GOLDEN IN
SOUTHWEST SPRINGFIELD.
&&
WISELocal storm report, Apr 24, 5:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 3 ESE SPRINGFIELD 37.18N 93.24W
04/24/2014 M0.88 INCH GREENE MO BROADCAST MEDIA
DIME TO NICKLE SIZE HAIL MEASURED AT TV STATION IN
SPRINGFIELD.
0527 PM HAIL 3 NE SPRINGFIELD 37.23N 93.25W
04/24/2014 E1.00 INCH GREENE MO TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED TO BE COVERING THE GROUND
AT THE INTERSECTION OF KEARNEY AND KANSAS EXPY IN
SPRINGFIELD.
&&
WISELocal storm report, Apr 24, 5:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 3 NNE SPRINGFIELD 37.24N 93.27W
04/24/2014 E1.25 INCH GREENE MO PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL AT KEARNEY AND NATIONAL.
&&
JSSSpecial weather statement, Apr 24, 5:46 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT THU APR 24 2014
MOZ090-091-095-242345-
CHRISTIAN MO-GREENE MO-WEBSTER MO-
546 PM CDT THU APR 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE...NORTHEASTERN
CHRISTIAN AND WEBSTER COUNTIES UNTIL 645 PM CDT...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
BASSVILLE TO 4 MILES SOUTHEAST OF STRAFFORD TO 4 MILES NORTHWEST OF
LINDEN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BASSVILLE...DIGGINS...DUNCAN...ELKLAND...
EXTREME SOUTHEASTERN SPRINGFIELD...FAIR GROVE...FORDLAND...LINDEN...
MARSHFIELD...NIANGUA...NORTHVIEW...RADER...ROGERSVILLE...SEYMOUR...
STRAFFORD AND TURNERS.
INTERSTATE 44 BETWEEN MILE MARKERS 85 AND 108 WILL ALSO BE IMPACTED
BY THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3704 9325 3720 9318 3742 9317 3741 9308
3747 9307 3749 9300 3748 9272 3748 9269
3707 9269 3707 9290 3704 9290
TIME...MOT...LOC 2246Z 254DEG 24KT 3739 9305 3723 9306
3710 9315
FOSTERLocal storm report, Apr 24, 5:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL STRAFFORD 37.27N 93.12W
04/24/2014 E0.88 INCH GREENE MO EMERGENCY MNGR
NICKEL SIZE HAIL AT STRAFFORD PD
&&
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:34 PM CDT | Special Weather Statement | SGF | St. Clair | 26 min |
| Apr 24, 3:41 PM CDT | Special Weather Statement | SGF | Newton | 49 min |
| Apr 24, 3:50 PM CDT | Special Weather Statement | SGF | Laclede, Pulaski | 40 min |
| Apr 24, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Pulaski, Texas | 50 min |
| Apr 24, 4:03 PM CDT | Special Weather Statement | SGF | Lawrence | 27 min |
| Apr 24, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 52 min |
| Apr 24, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 56 min |
| Apr 24, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 45 min |
| Apr 24, 5:46 PM CDT | Special Weather Statement | SGF | Webster | 59 min |
| Apr 24, 6:27 PM CDT | Special Weather Statement | SGF | Douglas | 48 min |
| Apr 24, 6:31 PM CDT | Special Weather Statement | SGF | Wright | 59 min |
| Apr 24, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.